Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 146, NWS Austin/San Antonio, TX

August 19, 2004Travis County, Williamson County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Aug 19, 2004, 9:17 PM CDT for Travis County, Williamson County, Texas. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2004, 9:17 PM CDT (02:17 UTC)
Expired
Aug 19, 2004, 10:15 PM CDT
In force
58 min
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

Counties Travis County, TX, Williamson County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 2.3 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2004-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 732 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2004-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 125 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
732 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
814 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
125 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEWX 200217
SVRSAT
TXC453-491-200315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
916 PM CDT THU AUG 19 2004

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR THE FOLLOWING COUNTIES...
  WILLIAMSON
  TRAVIS

* UNTIL 1015 PM CDT

* AT 910 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 14
  MILES WEST OF LEANDER...OR ABOUT 9 MILES SOUTH OF BERTRAM...AND
  MOVING EAST AT 15 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE WINDEMERE...WEIR...ROUND
  ROCK...PFLUGERVILLE...HUTTO...GEORGETOWN DAM...GEORGETOWN AND CEDAR
  PARK.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3042 9755 3047 9779 3047 9783 3048 9784
      3048 9789 3050 9791 3053 9809 3070 9800
      3068 9751

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 9:00 PM CDT, 17 minutes earlier.

Area forecast discussion, Aug 19, 9:00 PM CDT, 17 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
900 PM CDT THU AUG 19 2004

.UPDATE...RAISING THE POPS OVER THE NORTHEAST COUNTIES DUE TO
ONGOING CONVECTION.  THE RESULTING OUTFLOW BOUNDARY IS MOVING
SOUTH AT 10 TO 15 MPH WITH CONTINUED DEVELOPMENT MORE TOWARD THE
EAST AS THE LOW LEVEL JET IS ORIENTED NORTHEAST TO SOUTHWEST.
ALSO WITH THE HIGHS TODAY IN THE 100 TO 105 RANGE ALONG THE RIO
GRANDE HAVE INCREASED MAX TEMPS TOMORROW, FRIDAY, IN THIS REGION TO
THE LEVELS OF TODAY.  OTHERWISE JUST MINOR TWEEKS TO THE WINDS AND
OVERNIGHT TEMPS.

.PREVIOUS DISCUSSION...WEAKER THAN USUAL HIGH ALOFT IS EVOLVING OVER
THE WEST AND SOUTHWEST PART OF THE AREA THIS AFTERNOON...AS WEDNESDAY
AFTERNOONS AND LAST NIGHTS SCATTERED RAIN MAKING SYSTEM ALOFT HAS
MOVED TO EAST TEXAS.  WILL SHOW LOW POPS EXTREME NORTH AND EXTREME
EAST PART OF THE AREA FOR EARLY EVENING...WITH MUCH LOWER POPS TO
THE WEST AND SOUTHWEST.  LATE TONIGHT THROUGH FRIDAY FORECASTS SHOW
2ND WAVE OF ENERGY MOVING MAINLY NORTH OF SOUTH CENTRAL TEXAS.  THIS
PATTERN BODES WELL TO KEEP SLIGHT CHANCE OF SHOWERS OR THUNDERSTORMS
OVER THE NORTH AND EAST PART OF THE AREA...WITH MOSTLY STABLE
CONDITIONS TO BRIEFLY MARGINALLY UNSTABLE CONDITIONS OVER THE WEST
AND SOUTHWEST PART OF SOUTH CENTRAL TEXAS.  THIS IS BASED ON
COMPOSITE OF SOLUTIONS IN THE PAST FEW DAYS AND AUGUST 2004 TRENDS.

MORE UNSTABLE CONDITIONS COULD EVOLVE LATE FRIDAY NIGHT AND
SATURDAY...AS ANOTHER WEATHER SYSTEM ALOFT COMES OUT OF THE
WEST...MAINLY NORTH OF SOUTH CENTRAL TEXAS.  CHANCE OF RAIN WITH
THIS FEATURE IS EXPECTED TO BE LOW AND NEAR NORMAL FOR LATE
AUGUST...IN THE VICINITY OF AROUND 20 PERCENT...WITH 30 PERCENT
OVER THE EASTERN PART OF SOUTH CENTRAL TEXAS.

SUNDAY AND MONDAYS WEATHER PATTERN SHOWS SIGNS OF A LITTLE MORE
STABLE CONDITIONS...AS WEAK HIGH ALOFT EVOLVES.  TODAYS FORECASTS
FOR NEXT WEEK STILL SHOW GENERAL PATTERN OF TROF OVER WESTERN U.S.
AND RIDGE ALOFT OVER THE EASTERN U.S...WITH MAIN TRACK OF RAIN
MAKING WEATHER SYSTEMS A LITTLE FARTHER NORTH THAN SHOWN YESTERDAY.
ISOLATED TO A SLIGHT CHANCE OF SHOWERS SHOWS UP OVER THE EAST
PART OF SOUTH CENTRAL TEXAS AND POSSIBLY IN THE EVENING OVER
WESTERN SECTIONS NEAR THE RIO GRANGE.

BY WEDNESDAY AND THURSDAY OF NEXT WEEK...FORECASTS SHOW SOUTHERN
PART OF WEATHER SYSTEM GETTING CLOSE TO THE AREA WEDNESDAY...STILL
MAINLY NORTH OF THE AREA...FOLLOWED BY A LITTLE MORE STABLE
CONDITIONS FOR THURSDAY...AS WEAK HIGH ALOFT ATTEMPTS TO FORM
OVER AREA...WITH HOT AFTERNOON TEMPS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              76  96  74  95 /  50  30  30  30
AUSTIN BERGSTROM INTL AIRPORT  73  96  71  95 /  50  30  30  30
DEL RIO INTL AIRPORT           77 100  76 100 /  10  10  10  20
SAN ANTONIO INTL AIRPORT       76  96  74  95 /  10  10  10  20

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

06/02/25
Hazardous weather outlook, Aug 19, 6:10 PM CDT, 3 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
610 PM CDT THU AUG 19 2004

TXZ171>173-183>194-202>209-217>225-228-201100-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DE WITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
610 PM CDT THU AUG 19 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...
SCATTERED THUNDERSTORMS ACROSS THE HILL COUNTRY WILL PRODUCE LOCALLY
HEAVY RAINFALL, WIND GUSTS TO 45 MPH AND DEADLY CLOUD TO GROUND
LIGHTNING.  OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION NOT REQUIRED.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 9:35 PM CDTFlash Flood WarningEWXWilliamson115 min
Aug 19, 10:34 PM CDTSevere Thunderstorm WarningEWXTravis56 min
Aug 19, 11:11 PM CDTFlash Flood WarningEWXWilliamson3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.